Bottlenecks and stability in networks with contending nodes


Coenen, T.J.M. and Berg, H. van den and Boucherie, R.J. and Graaf, M. de and Al Hanbali, A.M. (2012) Bottlenecks and stability in networks with contending nodes. AEU - International Journal of Electronics and Communications, 67 (2). pp. 88-97. ISSN 1434-8411

[img] PDF
Restricted to UT campus only
: Request a copy
Abstract:This paper considers a class of queueing network models where nodes have to contend with each other to serve their customers. In each time slot, a node with a non-empty queue either serves a customer or is blocked by a node in its vicinity. The focus of our study is on analyzing the throughput and identifying
bottleneck nodes in such networks. Our modeling and analysis approach consists of two steps. First, considering the slotted model on a longer timescale, the behavior is described by a continuous time Markov chain with state dependent service rates. In the second step, the state dependent service rates are replaced by their long run averages resulting in an approximate product form network. This enables us to determine the bottleneck nodes and the stability condition of the system. Numerical results show that our approximation approach provides very accurate results with respect to the maximum throughput a network can support. It also reveals a surprising effect regarding the location of bottlenecks in the network when the offered load is further increased.
Item Type:Article
Copyright:© Elsevier
Electrical Engineering, Mathematics and Computer Science (EEMCS)
Faculty of Behavioural, Management and Social sciences (BMS)
Research Chair:
Research Group:
Link to this item:
Official URL:
Export this item as:BibTeX
HTML Citation
Reference Manager


Repository Staff Only: item control page

Metis ID: 287251